Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Tinnitus can be extremely disturbing to people who have it. In many cases it is not a serious health problem, but rather a nuisance that may go away. However, some people with tinnitus may require medical or surgical treatment. Sixteen million Americans seek medical treatment each year for tinnitus, and about one-quarter of those experience it so severely it interferes with their daily activities.
^ McCombe A, Baguley D, Coles R, McKenna L, McKinney C, Windle-Taylor P (2001). "Guidelines for the grading of tinnitus severity: the results of a working group commissioned by the British Association of Otolaryngologists, Head and Neck Surgeons, 1999". Clinical Otolaryngology and Allied Sciences. 26 (5): 388–93. doi:10.1046/j.1365-2273.2001.00490.x. PMID 11678946. Archived (PDF) from the original on 2017-09-24.
MRI (or magnetic resonance imaging) scan is a radiology technique which uses magnetism, radio waves, and a computer to produce images of body structures. MRI scanning is painless and does not involve X-ray radiation. Patients with heart pacemakers, metal implants, or metal chips or clips in or around the eyes cannot be scanned with MRI because of the effect of the magnet.
Loud noise exposure: Being exposed to occupational loud noise on a regular basis from heavy equipment, chain saws or firearms is a common cause of tinnitus. However, even if you don’t work in a noisy environment, you can still suffer the effects of noise exposure by listening to loud music through headphones, attending live music performances frequently and engaging in noisy hobbies.

A disorder of the inner ear, Ménière’s disease typically affects hearing and balance and may cause debilitating vertigo, hearing loss, and tinnitus. People who suffer from Ménière’s disease often report a feeling of fullness or pressure in the ear (it typically affects only one ear). The condition most often impacts people in their 40s and 50s, but it can afflict people of all ages, including children. Although treatments can relieve the symptoms of Ménière’s disease and minimize its long-term influence, it is a chronic condition with no true cure.
The important thing to remember about tinnitus is that the brain’s response to these random electrical signals determines whether or not a person is annoyed by their tinnitus or not. Magnetoencephalography (MEG, for short) studies have been used to study tinnitus and the brain. MEG takes advantage of the fact that every time neurons send each other signals, their electric current creates a tiny magnetic field. MEG allows scientists to detect such changing patterns of activity in the brain 100 times per second. These studies indicated tinnitus affects the entire brain and helps with understanding why certain therapies are more effective than others.
Most people who suffer from tinnitus also experience hearing loss to some degree. As they often accompany one another, the two conditions may be correlated. In fact, some researchers believe that subjective tinnitus can only occur if the auditory system has been previously damaged (source). The loss of certain sound frequencies due to hearing loss may change how the brain processes sound, causing it to adapt and fill in the gaps with tinnitus. The underlying hearing loss typically results from exposure to loud noises or advanced age:
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1
×